advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Portland, Oregon, USA:

I am a type 2 diabetic, diagnosed at 20. Over the past few months, my sugar levels have been increasing. I am usually waking up to fasting levels of 260 to 325 mg/dl [14.4 to 18.1 mmol/L] and it is rare that they go below 250 mg/dl [13.9 mmol/L] during the day.

I have changed diabetic doctors and I am not getting any better. I am now on Avandia, metformin, Lantus, NovoLog, and an ACE inhibitor. I am concerned because, recently, I have put on weight very quickly and the more weight I put on, the more my sugar levels go out of control and the more insulin I need to take. The doctor said that I am gaining insulin resistant fat and, so, my insulin is not working to help break down the sugar in my blood stream. He said I just need to keep taking more and more; it seems like a vicious cycle. I am gaining weight in my stomach, which is where the doctor told me the insulin resistant fat would build. He just kept telling me to watch my portions, which I already do, but he would not believe me. Recently, I have also developed hyperlipidemia and hypercholesterolemia (over the past eight months).

The doctor ran thyroid (T3 and T4), cortisol, creatinine, microalbumin, testosterone and Cushings' test on me. All of these have come back normal except, for the first time, my microalbumin was extremely high (16.90) and I have never had a problem with this. My creatinine, tested back in November, was 0.7.

My concerns are that the more medication I go on, the more my sugar levels go out of control. I am on a lot more insulin than most of my type 1 diabetic friends. I take my insulin and medications normally and regularly and monitor what I eat, but I am getting worse. I am worried that I am going to end up with kidney failure or some kind nephropathy. My doctor does not believe me and I have already changed endocrinologists. Most of the doctors that I have talked to are pro insulin therapy, but my primary physician and I both believe this is hurting me more then helping me. The more insulin I take, the higher my sugar levels go and the more weight I gain. I feel horrible. I am constantly tired, forgetful, and physically overall drained. Is there any resolution to my getting my diabetes under control?

Also, what is MODY?

Answer:

Your description of the problem you face is, unfortunately, very common. When blood sugars get into the range you are at and you are taking multiple oral agents, insulin is still the most potent medication for your situation. If you look at any set of patients who go from having poor control to improved control, they gain weight. This is because the glucose they were normally excreting in their urine is now being used by the body and the calorie sink that was there previously is gone. You can make an argument that you might not need multiple oral medications by the time you have advanced to such high sugars on insulin. For sure, Avandia has been associated with weight gain and fluid accumulation. Unfortunately, the ideal way to combat the problem is to induce a mild weight loss and see if you can decrease your insulin dose. It is also very important to remain physically active. This burns calories and it also makes your body more sensitive to the insulin you have on board. I cannot tell you how important it is to maximize your lifestyle choices with diet and exercise. Elevated lipids are also an accompaniment of poor blood sugar control.

MODY stands for maturity onset diabetes of youth. It refers to a select set of genetic disorders that cause diabetes. The type of diabetes that occurs is the type 2 diabetes variety, although the patients tend to be young when they are first diagnosed. These family of disorders have been found to cause diabetes as a result of an isolated enzyme deficiency. With most type 2 diabetes, it is not known what specific genes cause the disease.

I would suggest you get hold of a good dietitian, review your current diet, and see if there is anyway you can make consistent improvement. In addition, it is mandatory for you to exercise, if at all possible.

JTL

DTQ-20060214224824
Original posting 17 Feb 2006
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.